Alert archive / Kansas / Frost Advisories in 2015

Frost Advisory 3, NWS Topeka, KS

October 25, 20158 counties in Kansas

NWS Topeka, KS issued this frost advisory at Oct 25, 2015, 2:40 PM CDT for 8 counties in Kansas. It took effect at Oct 26, 2015, 5:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2015, 2:40 PM CDT (19:40 UTC)
In effect from
Oct 26, 2015, 5:00 AM CDT
Expired
Oct 26, 2015, 8:00 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WWUS73 KTOP 251940
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT SUN OCT 25 2015


KSZ021>023-035>038-054-261000-
/O.NEW.KTOP.FR.Y.0003.151026T1000Z-151026T1300Z/
CLAY-RILEY-POTTAWATOMIE-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...WAMEGO...
ABILENE...JUNCTION CITY...COUNCIL GROVE...ALMA...EMPORIA
240 PM CDT SUN OCT 25 2015

...FROST ADVISORY IN EFFECT FROM 5 AM TO 8 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 8 AM CDT MONDAY. 

* TIMING...PATCHY FROST IS POSSIBLE DURING THE PREDAWN HOURS
  THROUGH SUNRISE MONDAY MORNING. 

* TEMPERATURE...LOWS TEMPERATURES ARE EXPECTED TO RANGE FROM 35 TO
  38 DEGREES.

* IMPACTS...FROST DEVELOPMENT CAN CAUSE DAMAGE TO SENSITIVE
  VEGETATION IF PRECAUTIONS ARE NOT TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
842 
WWUS73 KTOP 261313
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
813 AM CDT MON OCT 26 2015


KSZ021>023-035>038-054-261415-
/O.EXP.KTOP.FR.Y.0003.000000T0000Z-151026T1300Z/
CLAY-RILEY-POTTAWATOMIE-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...WAMEGO...
ABILENE...JUNCTION CITY...COUNCIL GROVE...ALMA...EMPORIA
813 AM CDT MON OCT 26 2015

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. 

EARLY MORNING TEMPERATURES DROPPED INTO THE LOWER TO MIDDLE
30S...RESULTING IN AREAS OF FROST. TEMPERATURES WILL BE STEADILY
RISING THROUGH THE MORNING SO THE FROST ADVISORY AS BEEN ALLOWED
TO EXPIRE AT 8 AM. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 25, 12:05 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 25, 12:05 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1205 PM CDT SUN OCT 25 2015

...Update to aviation forecast discussion...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 327 AM CDT SUN OCT 25 2015

High clouds have cleared the entire area by 3 AM while the center of
the surface ridge extended from Manhattan/Abilene through Falls
City/St Joseph. The combination of clear skies and calm winds
allowed temperatures to quickly fall late in the evening, with a
continued slow fall through the morning hours. By sunrise, some
areas, particularly valleys in the central part of the forecast
area, may flirt with the freezing mark while the hills in north
central and east central KS that can maintain a breeze will only
drop to around 40. So, much of the area should have the definition
of patchy frost while locations directly under the surface ridge may
have more widespread frost. The advisory focuses on these more
widespread areas and will continue through 9 AM. Sunday will be
quite pleasant with light winds, sunny skies, and temperatures
topping out in the middle to upper 60s. Winds taper off again after
sunset and temperatures should once again cool quickly...bottoming
out in the middle 30s to around 40. There is some potential for
patchy frost again, mainly in valleys, but the current forecast is
for borderline frost-supporting temperatures so have not added it to
the forecast at this time as it will likely be highly dependent on
any presence (or lack thereof) of a light breeze and may again be
relegated to valleys.

.LONG TERM...(Monday THROUGH Saturday)
ISSUED AT 327 AM CDT SUN OCT 25 2015

On Monday a shortwave trough will approach the forecast area from
the western US. Meanwhile an upper low over the gulf coast will lift
northward and become an open wave. This southern system will
somewhat disrupt the moisture from spreading northward ahead of the
western wave. The models have been trending to keep this moisture
east of the area, but there are signs it could sneak into far
eastern KS during the day Tuesday. This low level moisture along
some elevated instability could lead to shower development with a
slight chance for a storm. Another wave will approach from the
northwest and dig into the backside of the initial trough on
Tuesday night. Cold air advection will allow for low level
saturation, but lift may be hard to come by especially given the
weak mid level lapse rates. Northwest flow aloft will supply cooler
temperatures and support a surface high pressure to build southward.
Thursday and Friday morning low temperatures have the potential to
drop into the mid to low 30s and given the surface high passing
through frost will be possible both days. An upper ridge then tracks
over the area later in the week as a strong upper low digs into the
southwest US. There is significant model differences as to when this
low will become an open wave and lift out over the central US.
Although this system does bring higher chances for rain during the
weekend and more specifically on Halloween.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Monday AFTERNOON)
ISSUED AT 1202 PM CDT SUN OCT 25 2015

VFR conditions are expected through the period. Patchy fog is
possible tomorrow morning, especially at KTOP but will maintain
VFR due to low confidence at this time.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Sanders
AVIATION...Hennecke
Hazardous weather outlook, Oct 25, 8:57 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
857 AM CDT SUN OCT 25 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-261400-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
857 AM CDT SUN OCT 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

Nearby

Frost Advisories in Kansas, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.